Alert archive / California / Frost Advisories in 2020

Frost Advisory 12, NWS Eureka, CA

March 21, 2020Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Mar 21, 2020, 2:10 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 22, 2020, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2020, 2:10 PM PDT (21:10 UTC)
In effect from
Mar 22, 2020, 1:00 AM PDT
Expired
Mar 22, 2020, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2020-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2020-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS76 KEKA 212110
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
210 PM PDT Sat Mar 21 2020

CAZ110-111-114-220515-
/O.NEW.KEKA.FR.Y.0012.200322T0800Z-200322T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
210 PM PDT Sat Mar 21 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

* WHAT...Temperatures in the mid 30s.

* WHERE...Northern Mendocino Interior and Northern Lake County...
  including Laytonville, Willits, Covelo, and Potter Valley.

* WHEN...From 1 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
3 follow-up statements
056 
WWUS76 KEKA 220510
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1010 PM PDT Sat Mar 21 2020

CAZ110-111-114-221315-
/O.CON.KEKA.FR.Y.0012.200322T0800Z-200322T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
1010 PM PDT Sat Mar 21 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SUNDAY...

* WHAT...Temperatures in the mid 30s.

* WHERE...Northern Mendocino Interior and Northern Lake County...
   including Laytonville, Willits, Covelo, and Potter Valley.

* WHEN...From 1 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
740 
WWUS76 KEKA 221308
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
608 AM PDT Sun Mar 22 2020

CAZ110-111-114-221600-
/O.CON.KEKA.FR.Y.0012.000000T0000Z-200322T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
608 AM PDT Sun Mar 22 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS MORNING...

* WHAT...Temperatures in the mid 30s.

* WHERE...Northern Mendocino interior and Northern Lake County 
  including Laytonville, Willits, Covelo, and Potter Valley.

* WHEN...Until 9 AM this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
010 
WWUS76 KEKA 221600
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
900 AM PDT Sun Mar 22 2020

CAZ110-111-114-221700-
/O.EXP.KEKA.FR.Y.0012.000000T0000Z-200322T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-
900 AM PDT Sun Mar 22 2020

...FROST ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 21, 5:34 AM PDT, 8 hours 36 minutes earlier.

Area forecast discussion, Mar 21, 5:34 AM PDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
534 AM PDT Sat Mar 21 2020

.SYNOPSIS...High pressure will build into the area through the
weekend with moderating temperatures and more sunshine, but chilly
morning lows. The next storm system will bring widespread rain
and mountain snow along with colder temperatures during the early
to middle portions of the coming week.

&&

.DISCUSSION...Mostly clear skies prevail across most of the area
early this morning. This exception is some low cloudiness over
some of the interior valleys and some cumuliform cloudiness over
Siskiyou County and the Trinity Horn. Some continued modest
instability over the interior this afternoon will lead to some
isolated showers. Models suggest that enough instability may exist
across extreme E Del Norte and NE Humboldt counties for a rumble
of thunder.

An upper low is presently located near 34N/136W with a smaller
upper low near the Bay Area. The smaller low is forecast to become
absorbed in the larger one by Sunday as the larger low shifts E
across southern CA. In the short term, this will lead to some
showery weather over the extreme S portion of the area on Sunday,
but most of the precipitation field will remain wrapped closer to
the main low over the open Pacific, leaving NW CA mostly dry and
partly cloudy. A more significant and colder trough will drop
from the N into the area Monday night and Tuesday, bringing more
widespread rains, and, due to the colder air, mountain snow. Snow
levels are forecast to drop to 2000 to 3000 ft Monday night and
Tuesday.

Drier weather is forecast to return by Thursday, but early
indications are that more precipitation may return by late next
week. /SEC

&&

.AVIATION...Clear skies and calm winds kept the flight categories at
VFR overnight at the coastal terminals. With high pressure lingering
in the area, fair weather is expected with light North winds. Low
lying clouds and patchy fog may still develop in the inland valleys
this morning but may not effect flight conditions as they burn off.
KUKI remains clear as pleasant weather prevails. /EYS

&&

.MARINE...Broad high pressure remains across the area through the
night. Light northerly winds will increase in the northern outer
waters this morning. A long period NW swell will enter the waters
this afternoon, accompanied by several smaller swells and increasing
short period seas. /EYS

&&

.BEACH HAZARDS...Beach Hazard Statement remains in effect from
this afternoon through Sunday afternoon. Long period WNW swells
along with SW swells will have the potential to produce an
enhanced sneaker wave threat on area beaches, although the
existence of several other wave groups may prove to be a
mitigating factor. Most notably, a slight uptick in northerlies
may produce enough of an increase in short period seas to obscure
the sneaker wave threat in some locations.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from this afternoon through Sunday
     afternoon for CAZ101-103-104-109.
     Frost Advisory until 9 AM this morning for CAZ110-111-114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...None.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 21, 4:37 AM PDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
437 AM PDT Sat Mar 21 2020

CAZ102-105>108-112-113-221145-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
437 AM PDT Sat Mar 21 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-111-114-115-221145-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake County-Southern Lake County-
437 AM PDT Sat Mar 21 2020

...FROST ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is in effect through 9 AM today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Areas of frost are possible again Sunday morning. Otherwise, no
hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-104-109-221145-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
437 AM PDT Sat Mar 21 2020

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is the potential for sneaker waves along the northwest
California coast today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 4:56 PM PDTSpecial Weather StatementEKAHumboldt19 min

Nearby

Frost Advisories in California, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.